Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 40, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 17, 2007, 5:16 PM MDT for Mineral County, Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2007, 5:16 PM MDT (23:16 UTC)
- Expired
- Jul 17, 2007, 6:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Mineral County, MT
The radar
The Missoula radar (KMSX), 65 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3250 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 172317
SVRMSO
MTC061-180000-
/O.NEW.KMSO.SV.W.0040.070717T2316Z-070718T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
516 PM MDT TUE JUL 17 2007
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MINERAL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 600 PM MDT(500 PM PDT).
* AT 415 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM.
THIS STORM WAS LOCATED OVER SOUTHERN MINERAL COUNTY...OR ABOUT 29
MILES SOUTH OF SUPERIOR...AND WAS NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN MINERAL COUNTY AROUND 540 PM MDT.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
LAT...LON 4685 11468 4675 11468 4675 11470 4670 11474
4670 11476 4676 11477 4680 11489 4686 11494
4686 11470
$$2 follow-up statements
000
WWUS55 KMSO 172343
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
543 PM MDT TUE JUL 17 2007
MTC061-180000-
/O.CON.KMSO.SV.W.0040.000000T0000Z-070718T0000Z/
MINERAL MT-
543 PM MDT TUE JUL 17 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
MDT(500 PM PDT) FOR SOUTHEASTERN MINERAL COUNTY...
* AT 536 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM. THIS STORM WAS LOCATED OVER SOUTHERN MINERAL
COUNTY...OR ABOUT 27 MILES SOUTH OF SUPERIOR...AND WAS MOVING NORTH
AT 10 MPH.
LAT...LON 4685 11468 4676 11468 4676 11470 4671 11474
4671 11476 4677 11477 4681 11489 4686 11493
4686 11470
$$000
WWUS55 KMSO 172356
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
556 PM MDT TUE JUL 17 2007
MTC061-180006-
/O.EXP.KMSO.SV.W.0040.000000T0000Z-070718T0000Z/
MINERAL MT-
556 PM MDT TUE JUL 17 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MINERAL COUNTY
EXPIRES AT 600 PM MDT(500 PM PDT)...
LAT...LON 4685 11468 4676 11468 4676 11470 4671 11474
4671 11476 4677 11477 4681 11489 4686 11493
4686 11470
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:46 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 17, 2:46 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
246 PM MDT TUE JUL 17 2007
.DISCUSSION...ACTIVE CONVECTIVE PATTERN WILL BE OVER THE NORTHERN
ROCKIES TONIGHT AS A LARGE PLUME OF SUBTROPICAL MOISTURE MOVES IN
FROM THE SOUTH. THE DIFFERENCE FROM LAST EVENING IS THAT ALL
AREAS...EVEN THOSE TO THE FAR NORTH...HAVE A SOLID CHANCE OF
SEEING THUNDERSTORMS. PRECIPITABLE WATERS ARE ON THE INCREASE IN
THIS PLUME...AND EXPECT GOOD RAINFALL WITH MOST STORMS. SOME
SHOWERS COULD BE HEAVY AT TIMES. THUNDERSTORMS WILL SHIFT TOWARD
THE DIVIDE LATER THIS EVENING...AND THEN DECREASE OVER MOST OF
THE AREA AFTER MIDNIGHT. DRIER AIR WILL MOVE INTO THE NORTHERN
ROCKIES FROM THE SOUTH WEDNESDAY...HOWEVER THE MOIST AIR MASS WILL
PERSIST ACROSS NORTHWEST MONTANA. THAT WILL BE THE FOCUS FOR
CONVECTION TOMORROW AFTERNOON. INCREASING SOUTHERLY MID LEVEL FLOW
COMBINED WITH EASTERLY SURFACE WINDS COULD CREATE ENOUGH WIND
SHEAR FOR ISOLATED SEVERE STORMS ACROSS NORTHWEST MONTANA
THROUGH THE LATE DAY HOURS. ELSEWHERE...WITH LESS MOISTURE AND
CONVECTION AROUND...TEMPERATURES WILL REBOUND TO NEAR RECORD LEVELS.
WEDNESDAY NIGHT AND THURSDAY...A SHORTWAVE DISTURBANCE WILL MOVE
NORTH THROUGH OREGON AND WASHINGTON. THIS COULD PROVIDE ENOUGH
LIFT FOR LATE NIGHT OR EARLY MORNING THUNDERSTORMS PREDOMINANTLY
OVER NORTHERN IDAHO. THE BEST LIFT FROM THIS SYSTEM MOVES NORTH
INTO CANADA DURING THE DAY THURSDAY...BUT THERE IS ENOUGH
INSTABILITY FOR SOME CONVECTION ALL AREAS. SOME BREEZY SOUTHWEST WINDS
WILL DEVELOP MAINLY OVER SOUTHWEST MONTANA DUE TO THIS PASSING WAVE.
FRIDAY THROUGH TUESDAY...THE SOUTHWESTERLY FLOW WILL CONTINUE
THROUGH FRIDAY WITH A WEAK DISTURBANCE CLIPPING NORTHWEST MONTANA.
THIS DISTURBANCE COULD CAUSE A FEW SHOWERS ACROSS THIS REGION.
GUSTY SOUTHWESTERLY WINDS ARE EXPECTED FRIDAY AFTERNOON AS THE
ATMOSPHERE DESTABILIZE FOR SOUTHWEST MONTANA AND LEMHI COUNTY. THEN
THE STRONG RIDGE OF HIGH PRESSURE WILL ONCE AGAIN BUILD OVER THE
NORTHERN ROCKIES THROUGH THE WEEKEND. THIS RIDGE WILL CAUSE
TEMPERATURES TO BE NEAR RECORD LEVELS BY SUNDAY AND MONDAY. SOME
MONSOONAL MOISTURE WILL MOVE UP INTO SOUTHWEST MONTANA AND LEMHI
COUNTY CAUSING AFTERNOON AND EVENING CONVECTIONS SATURDAY THROUGH
TUESDAY.
&&
.AVIATION...THUNDERSTORMS WILL LOWER CEILINGS AND PRODUCE STRONG
WINDS THIS AFTERNOON AND EVENING. PLEASE SEE APPROPRIATE TAFS AND
TWEBS.
&&
.FIRE WEATHER...THE CONVECTION ACROSS THE ARE IS EXPECTED TO
PRODUCE PRETTY GOOD RAINFALL IN THE CORES. THE MAIN ACTIVITY WILL
SPREAD FROM NORTH CENTRAL IDAHO INTO WESTERN MONTANA EARLY THIS
EVENING...THEN TOWARD THE CONTINENTAL DIVIDE TOWARD DARK. STRONG
BUT WEST STORMS ARE POSSIBLE AGAIN ACROSS NORTHWEST MONTANA
WEDNESDAY AFTERNOON. STILL HAVE A WIND CONCERN THURSDAY MAINLY
ACROSS SOUTHWEST MONTANA. THIS IS DUE TO INCREASING SOUTHWEST FLOW
IN ADVANCE OF A PASSING DISTURBANCE. THE REMAINDER OF THE NORTHERN
ROCKIES MAY SEE SOME INCREASE IN WINDS...BUT ATMOSPHERE LOOKS TOO
STABLE FOR SIGNIFICANT STRENGTH.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR INCREASING WINDS AND LOW HUMIDITIES ACROSS THE
DEER LODGE/WEST BEAVERHEAD- EAST BEAVERHEAD.
ID...NONE.
&&
SHORT TERM/FIRE WEATHER...WHITMORE
LONG TERM....SMITH
AVIATION...STEGEMILLERHazardous weather outlook, Jul 17, 6:06 AM MDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MISSOULA MT 606 AM MDT TUE JUL 17 2007 IDZ005>010-MTZ001>007-043-180030- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 606 AM MDT TUE JUL 17 2007 /506 AM PDT TUE JUL 17 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE NORTH THROUGH NORTH- CENTRAL IDAHO AND WESTERN MONTANA. A FEW OF THESE STORMS MAY BECOME STRONG PRODUCING WIND GUSTS UP TO 40 MPH AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY...THE AIR MASS WILL HEAT UP AND DESTABILIZE ONCE AGAIN WITH SOME THUNDERSTORMS DEVELOPING LATE ACROSS WESTERN MONTANA. WIND GUSTS UP TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH FEW STORMS NEAR THE CANADIAN BORDER. THURSDAY...A COMBINATION OF INCREASED WINDS...HOT DRY CONDITIONS AND EVEN A POTENTIAL OF ISOLATED LATE AFTERNOON THUNDERSTORMS WILL INCREASE FIRE WEATHER CONCERNS. FRIDAY THROUGH MONDAY...HOT AFTERNOON TEMPERATURES IN THE 90S TO NEAR 100 CAN BE EXPECTED THROUGH THE REST OF THE WEEK AND INTO THE WEEKEND. A SLIGHT CHANCE OF THUNDERSTORMS WILL ALSO BE PRESENT EACH DAY AS THE ATMOSPHERE REMAINS UNSTABLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 17, 12:40 PM MDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1240 PM MDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG NIMROD 46.70N 113.48W
07/16/2007 GRANITE MT NWS STORM SURVEY
6 TO 8 INCH DIAMETER TREES SNAPPED IN HALF FROM NIMROD TO
BEARMOUTH.
&&
FELSCHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:20 PM MDT | Severe Thunderstorm Warning | MSO | Granite | 40 min |
| Jul 17, 2:48 PM MDT | Fire Weather Watch | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Lewis and Clark, Madison and 3 more | 38 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.